Depression Home > Lexapro and Migraine Headaches
Lexapro, a drug licensed to treat depression and generalized anxiety disorder, may also be used "off-label" to help prevent migraines. However, it is important to note that in clinical studies, headaches (including migraines) were reported as a side effect in more than 2 percent of people taking Lexapro. If you are taking Lexapro and migraine headaches become a problem, be sure to talk to your healthcare provider.
An Overview of Lexapro and Migraine Headaches
A migraine headache is a severe, intense, throbbing pain felt on one, and sometimes, both sides of the head. The pain is mostly in the front around the temples or behind one eye or ear. Besides pain, other migraine symptoms may include nausea and vomiting, and sensitivity to light and sound. Migraine pain can last a few hours or up to one or two days.
Using Lexapro for Migraines
Treatment options for migraine relief will depend on a number of factors, including the severity and frequency of a person's migraines. For some people, over-the counter drugs, such as acetaminophen (Tylenol®), or prescription nonsteroidal anti-inflammatory drugs (NSAIDS) may be effective. For most people however, stronger migraine medicines are needed to control a migraine attack (see Migraine Medications).
For people who have migraines more than twice a week, a healthcare provider may recommend medications to help prevent migraines. There are several medications approved for this purpose. While Lexapro is not specifically approved to prevent migraines, healthcare providers may prescribe it in certain situations. This is because, based on clinical experience, Lexapro has been shown to help prevent migraines, especially in people who also have depression or anxiety. Using Lexapro to prevent migraines is known as an off-label use of Lexapro.